Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 147, NWS Fort Worth, TX

May 8, 2003Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 8, 2003, 10:45 PM CDT for Young County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 10:45 PM CDT (03:45 UTC)
Expired
May 8, 2003, 11:30 PM CDT
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4046 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
3.6
Supercell composite
21.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS54 KFWD 090345
SVRFTW
TXC503-090430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1045 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1130 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF GRAHAM...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAHAM AROUND 1055 PM CDT

HAIL TO THE SIZE OF NICKELS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3298 9872 3285 9857 3298 9842 3338 9843

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:30 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 8, 9:30 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
930 PM CDT THU MAY 8 2003

AN UPDATE HAS BEEN SENT TO REMOVE TORNADO WATCH WORDING.
AN ISOLATED THUNDERSTORM OVER STEPHENS COUNTY SHOULD CONTINUE TO
WEAKEN AS IT MOVES EASTWARD. WITH A STRONG CAP IN PLACE OVER MOST OF
NORTH TEXAS...AND NOT MUCH OF A LOW LEVEL JET EXPECTED
OVERNIGHT...HAVE DECIDED TO REMOVE POPS ACROSS THE CENTRAL AND
EASTERN COUNTIES.

THE REMAINDER OF THE PACKAGE IS ON TRACK.

FCSTID =   79

.FWD...
TX...NONE.
Hazardous weather outlook, May 8, 9:35 PM CDT, 1 hour 10 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-090915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
935 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTHWEST OF A
GAINESVILLE...TO WEATHERFORD LINE AND NORTH OF A WEATHERFORD... TO
CISCO LINE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH NEXT TUESDAY...EXCEPT
FOR SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY EVENING THROUGH
SATURDAY EVENING...ESPECIALLY AREAS ALONG AND NORTH OF INTERSTATE 20.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEST OF INTERSTATE 35 THROUGH 8 PM.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.